Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Severe acid reflux, red blotches on knee and upper thigh with cold feeling. Any ideas?

User rating for this question
Answered by

Practicing since : 1981
Answered : 922 Questions
im 56 yr old woman. I've been noticing from my knees to my upper thighs, the skin becomes blotchy red almost dark purple at times. Never had any problems or health issues until I started working pharmacy shift work and never got to sit down. Any ideas? I also notice it is accompanied by a cold feeling in knees and thighs. Or in summer when I've been on my feet alot and the air conditioning is too cold. If I stay off my feet and prop them ip I have no problem. It has gotten progressively worse the last 8 months. BP 128/70 had calcium heart cat scan last week- ranked 0% I'm 5 feet 4 in weigh 134 lbs. No history of heart problems in family.
Physical yearly /GYN yearly no issues. My total cholesterol was very high. Lipid panel was not done for this year. Will be next week. Prior to last years report everything was perfect. After I left this job in late march 2012 my BP returned to normal. It had been 136/90 for 3 months. I think all these comPlaints are the result of lo g time stress. I'm feeling great and despite obvious severe acid reflux from hernia, it was never an issue until I was under so much stress. It is much better now and it is difficult to eat solids right now, I feel fine. And it has gotten better lately.
Posted Thu, 28 Feb 2013 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 12 hours later
Thanks for writing in.
I am a qualified and certified cardiologist. I read your mail with diligence.
You have definitely one risk factor for coronary artery disease that is abnormal lipids. I hope you are taking treatment for that. As for blood pressure is concerned, I would suggest that you maintain a BP record say 3 times a week at different times same apparatus same Nurse or Doctor ought to record it. If even for couple of times in a month it is recorded above 140/90 you need treatment for that and that would be your second risk factor. Otherwise your heart appears quite healthy as far as history is concerned. The discomfort due to acid reflux into esophagus mimics heart disease and can be usually controlled with OTC antacid preparation. Coming to your first question last, I am certain unless you are taking any blood thinners this is not anything to worry about. Therefore, can I know what medicines you are taking? If you also have a supplementary query I will be only too happy to answer it. Good Luck.
With Best Wishes

Dr Anil Grover
Above answer was peer-reviewed by
Follow-up: Severe acid reflux, red blotches on knee and upper thigh with cold feeling. Any ideas? 4 hours later
My main concern was why my knows and upper thighs were quite blotchy being red to purple. You said don't be concerned, but I'd really like the reason it's happening.

Second no meds taken. The BP I referred to was high - until I left stressful job 8 months ago. It's been monitored and normal Sence. The medical background was to give you all relevant factors to use as tools to access my real concern which is discoloration I described. So I'd really like you tivexplain why it's happening. Can't wear shorts swimsuit even.
Answered by Dr. Anil Grover 18 hours later
Thanks for writing back.
I was conveyed about your response five hours ago, I apologize for that much delay. The first original question was not particularly directed to me so I decline to take the blame for that delay. Well, the real failure on my part is not able to convey what I wanted to say or precisely meant. I will try again.
The discoloration which disappears is seen because of drugs which cause dysfunction of that component of blood which is responsible for not letting the blood to ooze out of normal vessels. The commonly prescribed cardiac drugs which cause such discoloration are blood thinners namely: Aspirin, clopidogrel (Clopivas, Clopilet), Dicoumurol (Warfarin and Acitrom) and Heparin & some other intravenously and orally administered drugs. However, the fact remains that many drugs(the list runs in 4 textbook A4 size pages both sides two columns) can cause some degree of platelet dysfunction including some anti cholesterol drugs. Apparently, you are not on any of these drugs. The other cause could also be drug allergy as you have not started any drug recently. In view of the above no cause related to cardiology. For you are not much overweight and you have not described any prominent veins (blue vessels) seen on the skin) either.
Then, if all I wrote of drugs is true, then you could be having platelet dysfunction due to some hematological disease which I can not diagnose without actually seeing the lesion. My suggestion in that case will be to consult a hematologist. I am sorry that is all I can say about the disease with the available information. If you have any further query about this, the moment it is conveyed to me by XXXXXXX com, I will answer within minutes. Good Luck.

With Best Wishes.

Dr Anil Grover
Above answer was peer-reviewed by
Follow-up: Severe acid reflux, red blotches on knee and upper thigh with cold feeling. Any ideas? 6 hours later
Didn't realize aspirin could be the problem. I have always used aspirin all my life . Thank you for bringing up thst poitnt.
Answered by Dr. Anil Grover 13 hours later
Thanks for writing back.
Cardiovascular dose of aspirin is often enteric coated 75 mg (that is almost one fourth of the regular aspirin) for acting as blood thinner. That is the precise reason I wanted to know what drugs you are on. Can I get the list of all the drugs. Good Luck.
With Best Wishes

Dr Anil Grover
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor